Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Cheyenne, WY

June 30, 2001Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 30, 2001, 9:13 PM MDT for Scotts Bluff County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2001, 9:13 PM MDT (03:13 UTC)
Expired
Jun 30, 2001, 10:00 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 120 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:43 PM MDTHail 1.5Scottsbluff, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
4207 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:10 PM MDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jun 30, 1:10 PM MDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
110 PM MDT SAT JUN 30 2001

INITIAL UPPER FEATURE HAS MOVED OFF TO OUR EAST WITH LITTLE IN WAY
OF EVEN CU DEVELOPMENT IN WEAK SUBSIDENCE BEHIND FEATURE.  ONLY
DVLPMNT SO FAR HAS BEEN IN CONVERGENCE ZONE NEAR SURFACE BOUNDARY NOW
DROPPING S INTO FAR N CO.  500 TEMP PROGS SUGGEST A LITTLE WARMER
AIR MOVING INTO REGION...SO AIRMASS IS FAIRLY STRONGLY CAPPED.
STILL EXPECT MAIN FOCUS LATER TODAY INTO THIS EVENING TO BE IN
WESTERN HALF OF LARAMIE COUNTY AS UPSLOPE FLOW HELPS TO BREAK CAP
AND A FEW STORMS POP UP.  GOOD SHEAR IN PLACE...ALTHO PROG SOUNDINGS
SUGGEST LEFT MOVING CELLS.  LATER TONIGHT...ALL MODELS SHOW A
FEATURE MOVING INTO W WY THIS EVENING...AND INTO OUR REGION LATER
TONIGHT.  WILL KEEP SOME MENTION OF POPS ALL NIGHT N PART OF AREA AS
THIS FEATURE APPROACHES.  MOIST SE LOW LEVEL FLOW LOOKS LIKE IT WILL
BE ABLE TO DEVELOP A LARGE AREA OF LOW CLOUDS LATE TONIGHT EAST OF
LAR RANGE.  UPPER FEATURE PROGGED TO MOVE THROUGH AREA SUN MORNING...
A LITTLE OUT OF SYNC WITH DIURNAL HEATING CYCLE.  WILL STILL KEEP A
LOW POP FOR SUN HOWEVER.  MODELS ALSO SHOWING PERHAPS ANOTHER
FEATURE MOVING INTO THE REGION ON SUN EVENING/NIGHT FOR BEST CHANCE
OF TSTMS MAINLY SRN AREAS.  ON SUN...MODELS BEGIN TO DIVERGE ON
SURFACE SOLUTIONS...WITH THE ETA SHOWING A DECENT SSE FLOW
DEVELOPING OVER AREA...LIFTING WARM FRONT TO OUR N.  NGM SIMILAR TO
THIS...WITH AVN THE ODD ONE OUT...LEAVING FRONTAL BNDRY DRAPED
ACROSS THE PNHNDL WITH MORE CLOUDS AND PCPN ALONG WITH LOWER TEMPS.
WILL LEAN TOWARD ETA SOLUTION FOR NOW...AND GO WITH WARMER FWC TEMPS.

EXTENDED DISCUSSION...EXTENDED MODELS SLIGHTLY DIFFERENT THAN YDA.
UPR LVL RDG STILL PROGGED TO RETROGRADE...HOWEVER IT DOES NOT APPEAR
TO BE CENTERED AS FAR WEST AS PREVIOUS RUN.  OUR CWA GETS INTO NW
FLOW ALF BY MID WEEK.  SFC CD FNT PROGGED TO MOVE THRU CWA FASTER
THIS RUN...BRINGING SLIGHTLY COOLER TEMPS FOR THE SECOND HALF OF
NEXT WEEK.  CANNOT RULE OUT CHC OF AFTERNOON THUNDERSTORMS EACH DAY.

.CYS...
WY...NONE.
NE...NONE.

JAD/JLS

In the hours before

Local storm report, Jun 30, 4:02 PM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
402 PM MDT SAT JUN 30 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 S BURNS                 WY   1.75 INCH HAIL
06/30/01   LARAMIE                        SEVERAL REPORTS OF
                                          FUNNEL CLOUDS

0320 PM    3 NE CARPENTER            WY   1.50 INCH HAIL       ,
06/30/01   LARAMIE

STARK
Local storm report, Jun 30, 8:33 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
833 PM MDT SAT JUN 30 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 S BURNS                 WY   1.75 INCH HAIL
06/30/01   LARAMIE                        SEVERAL REPORTS OF
                                          FUNNEL CLOUDS

0320 PM    3 NE CARPENTER            WY   1.50 INCH HAIL       d
06/30/01   LARAMIE

0831 PM    12 NE SCOTTSBLUFF         NE   1.00 INCH HAIL
06/30/01   SCOTTS BLUFF

COX
Special weather statement, Jun 30, 8:52 PM MDT, 21 minutes before
WYZ059-060-010350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
852 PM MDT SAT JUN 30 2001

...TORNADO WATCH FOR NORTHERN CONVERSE AND NORTHERN NIOBRARA
COUNTIES DROPPED...

THE TORNADO WATCH FOR NORTHERN CONVERSE AND NORTHERN NIOBRARA
COUNTIES WAS DROPPED AT 845 PM.  THERE IS NO LONGER A THREAT OF
TORNADOES OR DAMAGING THUNDERSTORMS IN THESE AREAS THE REST OF
TONIGHT.

COX

WCJIN-WYNE-WYSE
Local storm report, Jun 30, 9:08 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
908 PM MDT SAT JUN 30 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 S BURNS                 WY   1.75 INCH HAIL
06/30/01   LARAMIE                        SEVERAL REPORTS OF
                                          FUNNEL CLOUDS

0320 PM    3 NE CARPENTER            WY   1.50 INCH HAIL
06/30/01   LARAMIE

0831 PM    12 NE SCOTTSBLUFF         NE   1.00 INCH HAIL
06/30/01   SCOTTS BLUFF

0850 PM    2 NE SCOTTSBLUFF          NE   1.75 INCH HAIL
06/30/01   SCOTTS BLUFF

0855 PM    5 E SCOTTSBLUFF           NE   1.75 INCH HAIL
06/30/01   SCOTTS BLUFF

COX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:22 PM MDTSevere Thunderstorm WarningCYSScotts Bluff53 min
Jun 30, 9:34 PM MDTSevere Thunderstorm WarningCYSBanner56 min
Jul 1, 3:37 PM MDTSevere Thunderstorm WarningCYSMorrill53 min
Jul 1, 4:26 PM MDTSevere Thunderstorm WarningCYSMorrill64 min
Jul 1, 4:49 PM MDTSevere Thunderstorm WarningCYSCheyenne41 min
Jul 1, 5:35 PM MDTSevere Thunderstorm WarningCYSCheyenne25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.